Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 62, NWS Wichita, KS

May 27, 2000Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2000, 1:32 AM CDT for Labette County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 1:32 AM CDT (06:32 UTC)
Expired
May 27, 2000, 2:15 AM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Labette County, KS

What was reported inside it

TimeReportWhereRemark
May 27, 2:04 AM CDTThunderstorm Wind 65 EParsons, KSThe following property was damaged: Siding was ripped from a house, metal roofing was ripped from the tops of two small businesses, a temporary wall at a building supply proved to be just that as it was blown down, and a sign that had been set with 4-inch meta

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 270633
SVRICT
KSC099-270715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
132 AM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 215 AM CDT.

* AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE LEADING EDGE OF DAMAGING WINDS ALONG A LINE EXTENDING FROM 8   
  MILES WEST OF DENNIS TO 19 MILES WEST OF  ANGOLA...OR ALONG A LINE 
  EXTENDING FROM 21 MILES SOUTH OF CHANUTE TO 48 MILES SOUTHWEST OF  
  CHANUTE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR DENNIS AROUND 140 AM CDT...
  NEAR MOUND VALLEY AROUND 145 AM CDT...
  NEAR ALTAMONT AROUND 150 AM CDT...
  NEAR EDNA AROUND 155 AM CDT...
  NEAR OSWEGO AROUND 200 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER 
ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 215 AM CDT.

LAT...LON 3737 9552 3701 95"53 3702 9514 3734 9508

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:53 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 26, 9:53 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT FRI MAY 26 2000

...SECOND UPDATE...
LOOKS LIKE CNVTN WL CONT TO MAKE ESEWD PROGRESS ACRS
CNTRL KS THRU MDNGT...THEN INTO SCNTRL KS/SERN KS OVRNGT.
APPEARS MAIN THREAT NOW WL BE MRGNL WIND/HAIL. SML BOWING
SEGMENTS PRODUCED WND GST TO 46KTS AT RSL AIRPORT ARND
0242Z. MAINTENANCE OF SVR THREAT WL CONT TO HINGE ON DVLPMT OF
LO LVL JET IN DEEPER MSTR AXIS ACRS SCNTRL/SERN KS LATER TNGT.

DARMOFAL

.ICT...CONT FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.

In the hours before

Special weather statement, May 26, 7:40 PM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT FRI MAY 26 2000

...SEVERE WEATHER WATCH UPDATE...
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST AND
SOUTH CENTRAL KANSAS HAS BEEN CANCELLED. THIS INCLUDES THE
FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...LABETTE...MONTGOMERY...NEOSHO...ALLEN
WOODSON...WILSON...GREENWOOD...ELK AND CHAUTAUQUA.

IN SOUTH CENTRAL KANSAS...MARION...CHASE...HARVEY...SEDGWICK
BUTLER...COWLEY AND SUMNER.

A SEVERE THUNDERSTORM WATCH REPLACED THE TORNADO WATCH FOR THE
REMAINDER OF CENTRAL KANSAS AND A PORTION OF SOUTH CENTRAL KANSAS.
THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH
NUMBER 368...WHICH IS IN EFFECT UNTIL 1 AM CDT...

IN CENTRAL KANSAS...RUSSELL...BARTON...LINCOLN...ELLSWORTH
SALINE...RICE AND MCPHERSON.

IN SOUTH CENTRAL KANSAS...RENO...KINGMAN AND HARPER.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:24 PM CDTSevere Thunderstorm WarningICTRice36 min
May 26, 10:42 PM CDTSevere Thunderstorm WarningICTReno63 min
May 26, 10:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice63 min
May 26, 11:18 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 26, 11:24 PM CDTSevere Thunderstorm WarningICTHarvey, Marion66 min
May 26, 11:32 PM CDTSevere Thunderstorm WarningICTSedgwick58 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningICTChase61 min
May 27, 12:20 AM CDTSevere Thunderstorm WarningICTButler, Cowley55 min
May 27, 12:39 AM CDTSevere Thunderstorm WarningICTGreenwood51 min
May 27, 12:46 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk44 min
May 27, 1:08 AM CDTSevere Thunderstorm WarningICTWilson, Woodson52 min
May 27, 1:18 AM CDTSevere Thunderstorm WarningICTMontgomery57 min
May 27, 1:23 AM CDTSevere Thunderstorm WarningICTAllen, Neosho52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.